| Model Number |
ECS25B |
| Medical Device Problem Codes |
Failure to Fire (2610); No Apparent Adverse Event (3189)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/26/2023
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during the gastric bypass, when using the device for gastro-jejunal anastomosis, the device cut the tissues but did not staple.The anastomosis was not performed, and the tissues were tear.The surgeon was forced to do again the gastric plasty and take a new circular device in order to make the anastomosis.The operative time has been significantly extended.So, the anesthesia was particularly long for the patient.
Additional Manufacturer Narrative
(b)(4).Serial number: batch # unknown.Additional information was requested, and the following was received: could you please clarify how long was the delay (hours/minutes)? was there any patient consequence as a result of the procedure being prolonged 45 to 60 minutes? was there any patient consequence or change in the post-operative care of the patient as a result of the event? response: no further relevant information available.Per photographic evaluation: this is an analysis of two photos submitted for evaluation.During the visual analysis, the following was observed: the first photo shows a portion of a tyvek with lot # x95v40, expiration date: 2027-08-31, also, an anvil can be seen with some damaged staples stuck on half of the washer in the cut area.The second photo shows an anvil from the top view and some damaged staples stuck on half of the washer in the cut area.Based on the photos the event described is confirmed, however, no conclusion or root cause could be determined.Hands on device analysis may provide the additional evidence necessary to confirm the root cause of the reported event.Because the instrument was not returned our evaluation is limited.A manufacturing record evaluation was performed for the finished device lot number x95v40, and no non-conformances were identified.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be field as appropriate.
Additional Manufacturer Narrative
(b)(4).Date sent: 03/30/2023.D4: batch # 975a85.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the ecs25b device arrived with no apparent damage.The breakaway washer was present, cut and there were no staples present, indicating that the device achieved a full firing stroke.In addition, the washer and knife were noted to have nicks.The device was reloaded with staples, a new washer was placed on the device and it was tested for functionality.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.The event reported was confirmed and it is related to improper use of the device.The damage on the knife and washer is consistent when the device is fired over an already existing staple line, hard object or thicker tissue than indicated.Please reference the instruction for use for more information.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number 975a85, and no non-conformances were identified.